What is a student nurses responsibility in this situation ?

  1. 0
    I was assigned a patient and reviewed labs for them . The labs indicated very strongly (very low platelets) that a certain med should be held (lovenox) but the nurse who had that patient (I was shadowing) went ahead and gave the injection. I'm concerned this could have harmed my patient especially since surgery was planned for the next day or two. I was too scared to question the nurse. What should I have done?
  2. 15 Comments so far...

  3. 4
    I would have asked her if it is safe to give Lovenox while her platelets are so low.. not in an accusatory tone.. I would have been asking out of a genuine search for the rationale. You're a student, you're supposed to ask lots of questions, especially if you think something happening may be unsafe.
    haiden304, Halcyonn, GrnTea, and 1 other like this.
  4. 3
    I would have asked the nurse.....I would have stated something to the effect of....

    I have looked up this med and I saw that the "contraindications" to giving this med are....xyz....and I also noticed that the platelet count is xy...how do you know when to give the med or not or do you call the MD for clarification? Is it true that Lovenox can cause HIT (heparin induced thrombocytopenia)?

    They might get snippy..... especially if you have caught them in an error. I would also ask your instructor.....ASAP
    RLtinker, GrnTea, and loriangel14 like this.
  5. 1
    above posts are right - get her rationale. If she had a valid reason then you learn something. If she does not, then you learn something else - and then let your instructor or the charge nurse answer the question. Approach it as a learning experience for you, not as a way to get her in trouble. But do not worry, if she is really not doing critical thinking and may harm a patient, then you might be doing her and everyone else a favor by getting it out in the open.
    GrnTea likes this.
  6. 0
    Never be afraid to ask!!!!! The people in school who dont ever ask questions are the ones that don't succeed as often. trust me!
  7. 0
    Thank you for the responses. I had a somewhat similar situation with a patient on my med-surg clinical rotation. It was the Pt/Ptt I believe that was very prolonged. I told my instructor this because they were on an anticoagulant. She just brushed it off. The nurses on that unit were never around or if they were most did not want to be bothered with students. Anyways I removed his IV bc he was being discharged and he bled and bled. I put pressure on that thing for quite a while and his blood was just steadily flowing out of his arm. So I think the above advice is good to definitely voice any concerns in a tactful manner and always advocate for the patient, because a lot of that stuff in those textbooks really does matter!!
  8. 0
    Peripherally related ... (little vascular pun there)

    Do you know the difference between a PT and a PTT, and which one tells you about heparin and which one tells you about warfarin?

    Look those up and you will know why people don't have to be weaned off of heparin once their warfarin dose is optimized, and why we can give heparin and warfarin together from the start. You'd be surprised (and perhaps disheartened) how many nurses don't know the answers to these.
  9. 1
    Quote from sweetcaroline2
    I was assigned a patient and reviewed labs for them . The labs indicated very strongly (very low platelets) that a certain med should be held (lovenox) but the nurse who had that patient (I was shadowing) went ahead and gave the injection. I'm concerned this could have harmed my patient especially since surgery was planned for the next day or two. I was too scared to question the nurse. What should I have done?
    How low were the "very low platelets"? I'm an oncology nurse, so when I hear "very low platelets", I'm thinking the platelet count is about 10K or less.

    There may very well have been a reason why the patient needed the lovenox even with a low platelet count. For example, one of the primary diagnoses I deal with is ALL- acute lymphoblastic leukemia. These patients are often thrombocytopenic at diagnosis (bone marrow is too busy producing immature WBCs to produce enough platelets) and experience recurrent thrombocytopenia throughout treatment due to chemotherapy side effects. Interestingly, these patients are often also at increased risk for clots and are frequently treated with lovenox. I have had many ALL patients who required lovenox and I can't recall ever holding it for low platelets. If the platelets were low enough (<20K), the patients are simply transfused.

    Treatment of Deep Vein Thrombosis With Enoxaparin in Pediatric Cancer Patients Receiving Chemotherapy

    I would have asked the nurse what their criteria for holding lovenox is. I would NOT have jumped up and said "hey nurse, you shouldn't give this medication because of this" without first asking if she had a rationale for still giving it.
    ♪♫ in my ♥ likes this.
  10. 0
    Heparin and warfarin (Coumadin) run in different pathways so they can be given together:-). Right?
  11. 0
    Pt/INR is for Coumadin and PTT for heparin right?


Nursing Jobs in every specialty and state. Visit today and Create Job Alerts, Manage Your Resume, and Apply for Jobs.

A Big Thank You To Our Sponsors
Top